Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 3, NWS Duluth, MN

May 15, 2025Douglas County, Wisconsin; Carlton County, Pine County, Minnesota

NWS Duluth, MN issued this tornado warning at May 15, 2025, 5:00 PM CDT for Douglas County, Wisconsin; Carlton County, Pine County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2025, 5:00 PM CDT (22:00 UTC)
Expired
May 15, 2025, 5:30 PM CDT
In force
30 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Carlton County, MN, Pine County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 64 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WFUS53 KDLH 152200
TORDLH
MNC017-115-WIC031-152230-
/O.NEW.KDLH.TO.W.0003.250515T2200Z-250515T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
500 PM CDT Thu May 15 2025

The National Weather Service in Duluth MN has issued a

* Tornado Warning for...
  Northeastern Pine County in east central Minnesota...
  Southeastern Carlton County in northeastern Minnesota...
  Southwestern Douglas County in northwestern Wisconsin...

* Until 530 PM CDT.

* At 500 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Cloverton, or 32 miles south of
  Cloquet, moving north at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Holyoke and Foxboro around 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4613 9239 4660 9250 4654 9203 4616 9220
      4616 9229 4614 9229
TIME...MOT...LOC 2200Z 182DEG 51KT 4628 9232 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JDS
2 follow-up statements
365 
WWUS53 KDLH 152213
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
513 PM CDT Thu May 15 2025

MNC017-115-WIC031-152230-
/O.CON.KDLH.TO.W.0003.000000T0000Z-250515T2230Z/
Pine MN-Carlton MN-Douglas WI-
513 PM CDT Thu May 15 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN PINE...SOUTHEASTERN CARLTON AND WEST CENTRAL DOUGLAS
COUNTIES...

At 512 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Foxboro, or 22 miles southwest of Superior, moving
north at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Foxboro around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4655 9207 4624 9222 4626 9242 4660 9250
TIME...MOT...LOC 2212Z 189DEG 50KT 4642 9229 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JDS
150 
WWUS53 KDLH 152221
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
521 PM CDT Thu May 15 2025

MNC017-115-WIC031-152231-
/O.EXP.KDLH.TO.W.0003.000000T0000Z-250515T2230Z/
Pine MN-Carlton MN-Douglas WI-
521 PM CDT Thu May 15 2025

...THE TORNADO WARNING FOR NORTHEASTERN PINE...SOUTHEASTERN CARLTON
AND WEST CENTRAL DOUGLAS COUNTIES WILL EXPIRE AT 530 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for east central
Minnesota...and northwestern Wisconsin.

&&

LAT...LON 4655 9207 4624 9222 4626 9242 4660 9250
TIME...MOT...LOC 2221Z 182DEG 51KT 4652 9228 

$$

JDS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 15, 3:17 PM CDT, 1 hour 43 minutes earlier. Its key messages:

  • A line of severe thunderstorms is expected to move northeast across northwest Wisconsin and northeast Minnesota this afternoon and evening. Damaging winds, large hail, and isolated tornadoes are the threats.
  • Rain begins today with a brief break behind today's storms, with widespread lighter rain returning tonight through Saturday morning. Up to an inch and a half of rain possible.
  • Cooler weather for the weekend with Saturday night and Sunday night lows lows near freezing for portions of the region with frost expected. Even a little snow will mix in for the Arrowhead Saturday night into morning.
Area forecast discussion, May 15, 3:17 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
317 PM CDT Thu May 15 2025

.KEY MESSAGES...

- A line of severe thunderstorms is expected to move northeast
  across northwest Wisconsin and northeast Minnesota this
  afternoon and evening. Damaging winds, large hail, and
  isolated tornadoes are the threats.

- Rain begins today with a brief break behind today's storms,
  with widespread lighter rain returning tonight through
  Saturday morning. Up to an inch and a half of rain possible.

- Cooler weather for the weekend with Saturday night and Sunday
  night lows lows near freezing for portions of the region with
  frost expected. Even a little snow will mix in for the
  Arrowhead Saturday night into morning.

&&

.DISCUSSION...
Issued at 317 PM CDT Thu May 15 2025

Rest of Today - This Evening:

Deep low pressure centered over southeastern North Dakota will
largely spin in place through this evening as an occluded front
lifts northeast through the Northland. Along and north of this
front, a narrow warm sector has developed in central Minnesota
down to the Twin Cities metro area, with MLCAPE of 1000-2000
J/kg and effective bulk shear of 35 to 45 kt. The 18Z MPX
sounding depicts a favorable hodograph for development of low-
level rotation, with 0-1km SRH of 211 m^2/s^2 and 0-3km SRH of
306 m^2/s^2. Scattered pre-frontal discreet storms have
developed north of the front in central MN where this
environment will be favorable for locally damaging wind gusts,
large hail (up to 1.5 inches), and a tornado or two through the
afternoon.

Eventually as the front moves northward, hi-res model guidance
favors storms in the Twin Cities metro area growing upscale into
a line of storms (QLCS) and tracking northeast through the
Northland, first in central and east-central MN by late
afternoon and then through north-central MN, northwest WI, and
the Arrowhead this evening. As the afternoon progresses, the
MLCAPE should build to 1800-2800 J/kg from the Brainerd Lakes to
northwest WI by late afternoon/early evening while shear remains
strong, as well as 0-1km and 0-3km SRH continuing to remain
favorable for low-level rotation and potential for a couple
tornadoes with any mesovorties that develop in the lines of
storms that move through. Damaging wind gusts of 60-70 mph
become increasingly likely with the line of storms later this
afternoon into evening in this strongly sheared and buoyant
environment, particularly in bowing segments of the storms.
Large hail up to half-dollar size is also possible, particularly
in northwest WI through early evening before better lapse rates
aloft diminish. The steeper lapse rates in central/northeast MN
tend to remain ahead of the line of storms, so while large hail
(quarters) are still possible there, the threat is lesser than
in NW WI.

By mid-late evening, instability should begin to wane as storms
move into the Iron Range, northern MN, and the Arrowhead, so the
severe threat should gradually drop off towards the 8-10pm
timeframe as storms move into those locations. Therefore, expect
the tornado potential to drop off by the time storms reach the
Iron Range, with the severe wind and hail threats dropping off
as storms near the International Border.

Tonight - Friday night:

Expect a lull in precipitation behind the line of storms later
this evening and tonight before more widespread, lighter
rainfall overspreads the Northland as the low-pressure treks
east across northern MN and Lake Superior. Steeper low-level
lapse rates in central MN could even be sufficient enough to
produce limited instability and a few thunderstorms embedded in
the rain there. Rainfall totals for this afternoon through
Friday night range from around 0.4" to around 1.25", with the
highest amounts (0.75-1.25") extending from St. Cloud to the
Brainerd Lakes, into the Twin Ports and parts of the North
Shore up to Silver Bay.

This Weekend - Next Week:

Spottier light rain lingers on the back side of the departing
low pressure for Saturday into Saturday night, with the
potential (20-40%) for light snow to mix in over the Arrowhead
Saturday night as colder air works in, though no snow impacts
are expected.

Seasonally cool temperatures, with highs in the 50s to mid 60s
and lows largely in the 30s persist Saturday through early next
week as a prolonged period of easterly surface winds persist.
There are frost and freeze concerns for Sunday and Monday
mornings, possibly the Arrowhead Tuesday morning as temperatures
drop into the low to mid 30s.

Another rain system is possible Tuesday - Tuesday night, but the
track of the low could trend just south enough that the
Northland could miss out on more widespread rain chances. Rain
chances range from 30-60%, highest in the southern half of the
Northland. Beyond early next week, expect a gradual warm up
again as the week progresses.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1255 PM CDT Thu May 15 2025

Dense fog near DLH has retreated to Lake Superior and is no
longer impacting the terminal. Low pressure to our southwest
will push a line of storms through the region this afternoon and
evening, moving from southwest to northeast. This line will
start out near BRD around 20Z and exit around CKC around to
cross from southwest to northeast starting around 19Z near KBRD
and exiting around 03Z near KCKC. Strongest storms should be
across NW WI back into central Minnesota where hail and strong
to severe winds could accompany the strongest storms. Lightning
and gusty winds will accompany all storms. Winds will turn from
easterly to southerly this evening, and remain southerly into
Friday.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 317 PM CDT Thu May 15 2025

Dense Fog continues on Lake Superior into this evening, with a
Dense Fog Advisory in effect for the Outer Apostles and far
western Lake Superior.

A short period of gales is forecast along the north shore
through early this evening, with small craft advisories until
late evening as well before winds weaken on the Lake. Strong to
severe storms also move across western Lake Superior this
evening, with large hail and gusty winds up to 40-50 kt as the
main threats. Storms exit later this evening.

Winds remain easterly to southeasterly into Friday and then
gradually veer to northwesterly Friday night into Saturday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
     145>148-150.
     Dense Fog Advisory until 10 PM CDT this evening for LSZ140>146-
     150.
     Gale Warning until 8 PM CDT this evening for LSZ140>144.

&&

DISCUSSION...Rothstein
AVIATION...Rothstein
MARINE...Rothstein
Hazardous weather outlook, May 15, 2:12 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
212 PM CDT Thu May 15 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161915-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
212 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Dense fog across western Lake Superior has spread into the Twin
Ports and will linger through the morning commute. T

his afternoon and evening severe storms are expected. The highest
risk is in northwest Wisconsin, but northeast Minnesota also is
under a marginal to slight risk. Tornadoes, large hail, and
damaging winds are all possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Frost advisories may be needed beginning Monday morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed today.

LSZ121-140>148-150-161915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
212 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Foggy conditions continue to spread across western Lake Superior.
A Marine Dense Fog Advisory is in effect.

Gales will be possible across North Shore prior to the onset of
thunderstorms this afternoon and evening. Some of these storms may
be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Enhanced northeasterly winds return Monday and may lead to
hazardous conditions for small vessels.

JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, May 15, 4:04 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
404 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             1 SW Crosslake          46.67N 94.11W
05/15/2025  U0.50 Inch       Crow Wing          MN   Public

            MPING Report.

&&
Local storm report, May 15, 4:23 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
423 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Hail             2 NNE Trade River       45.67N 92.65W
05/15/2025  M0.88 Inch       Burnett            WI   Trained Spotter

&&
Local storm report, May 15, 4:28 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
428 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Hail             Barnum                  46.50N 92.69W
05/15/2025  M0.70 Inch       Carlton            MN   Trained Spotter

&&

JJM
Local storm report, May 15, 4:45 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
445 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Tstm Wnd Dmg     5 SE Webster            45.83N 92.29W
05/15/2025                   Burnett            WI   Trained Spotter

            8 inch diameter tree branch downed across a
            lane of Hwy WI 70. Time estimated from
            radar.

&&

JJM
Local storm report, May 15, 4:51 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
451 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tstm Wnd Gst     2 NNE Siren             45.82N 92.37W
05/15/2025  M45 MPH          Burnett            WI   AWOS

            AWOS station KRZN Siren Airport.

&&

JJM
Local storm report, May 15, 5:00 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
500 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     Tstm Wnd Dmg     3 ENE Webster           45.90N 92.31W
05/15/2025                   Burnett            WI   Law Enforcement

            Several trees down on road. Power lines
            down.

&&

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:29 PM CDTDense Fog AdvisoryDLHDouglas14 hr
May 15, 4:06 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn24 min
May 15, 4:37 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHDouglas, Sawyer, Washburn38 min
May 15, 4:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHBurnett, Douglas, Washburn35 min
May 15, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAshland, Bayfield, Douglas, Iron, Price, Sawyer and 1 more67 min
May 15, 5:19 PM CDTTornado WarningDLHAshland, Sawyer26 min
May 15, 5:36 PM CDTTornado WarningDLHAshland, Bayfield, Sawyer24 min
May 15, 5:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHIron, Price23 min
May 15, 3:24 AM CDTGale WarningDLH16 hr
May 15, 3:24 AM CDTSmall Craft AdvisoryDLH24 hr
May 15, 1:02 PM CDTMarine Dense Fog AdvisoryDLH7 hr
May 15, 2:15 PM CDTTornado WarningDLHCrow Wing26 min
May 15, 3:25 PM CDTSevere Thunderstorm WarningDLHAitkin35 min
May 15, 3:59 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine31 min
May 15, 4:59 PM CDTSpecial Marine WarningDLH61 min
May 15, 5:17 PM CDTSpecial Marine WarningDLH58 min
May 15, 6:01 PM CDTSpecial Marine WarningDLH59 min
May 15, 6:45 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis45 min
May 15, 6:51 PM CDTSpecial Marine WarningDLH54 min

Nearby

Tornado Warnings in Minnesota, 2025Tornado Warnings in Wisconsin, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.